Alert archive / California / Wind Advisories in 2023
Wind Advisory 46, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Sep 3, 2023, 1:04 AM PDT for Imperial County, California. It took effect at Sep 3, 2023, 5:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 1:04 AM PDT (08:04 UTC)
- In effect from
- Sep 3, 2023, 5:00 PM PDT
- Expired
- Sep 4, 2023, 5:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447 WWUS75 KPSR 030804 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 104 AM MST Sun Sep 3 2023 CAZ562-032015- /O.NEW.KPSR.WI.Y.0046.230904T0000Z-230904T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 104 AM PDT Sun Sep 3 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to 5 AM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
750 WWUS75 KPSR 031953 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1253 PM MST Sun Sep 3 2023 CAZ562-041200- /O.CON.KPSR.WI.Y.0046.230904T0000Z-230904T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 1253 PM PDT Sun Sep 3 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to 5 AM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
455 WWUS75 KPSR 040446 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 946 PM MST Sun Sep 3 2023 CAZ562-041200- /O.CON.KPSR.WI.Y.0046.000000T0000Z-230904T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 946 PM PDT Sun Sep 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 2, 10:26 PM PDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 2, 10:26 PM PDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1026 PM MST Sat Sep 2 2023 .UPDATE...Updated 06z Aviation Discussion. && .SYNOPSIS... Shower and thunderstorms chances will rapidly deteriorate across the region the next several days with widespread dry weather returning to the region the majority of next week. Temperatures will hover a few degrees below normal through the middle of next week before readings quickly rebound back above normal next weekend. && .DISCUSSION... The Conus flow pattern will undergo a rather marked transition over the next 48 hours with synoptic features becoming progressive, and acting to displace boundary layer moisture from the Southwest eventually eliminating deep convective potential. Objective analysis depicts an unseasonably deep trough aligned upstream along the northern California coast while a mini-Rex block was stationed over the central/southern plains. Meanwhile, closer investigation of WV imagery shows a subtle lead shortwave and cold core becoming absorbed in the southerly flow between these features across central/western AZ. Through Monday, incoming North Pacific jet energy will act to displace the northern California trough into the Great Basin, and subsequently push the ridge portion of the plains blocking regime into the eastern Conus. This evolution resembles more of a late September pattern versus earlier in the month resulting in a deep, persistent westerly flow regime. In the near term, a large pool of 13-15 g/kg boundary layer mixing ratios were hovering over the majority of the CWA yielding weakly inhibited 1000-1500 J/kg MLCape. In this environment of minimal capping, coincident deep southerly flow has been enabling convective towers over any major terrain escarpment with several of these blossoming into thunderstorms (particularly under the subtle western AZ cold core). However, a measure of subsidence behind the aforementioned shortwave along with limited DCape (under 1000 J/kg) restricting strong outflow generation may preclude more widespread storm formation outside the forced upslope paradigm. Nevertheless, any of these storms could produce some very isolated heavy rain amounts, though short residence time and faster storm motion should limit a more expansive flood threat. Moisture erosion may begin as earlier as this evening across the forecast area, but should accelerate Sunday as westerly flow throughout the atmospheric column becomes established. Consequently, low level mixing ratios should fall closer to 10 g/kg while a subsidence inversion south of the Great Basin jet develops atop the boundary layer creating a low instability environment. Conceivably, a few showers could spark over the most favored terrain features Sunday afternoon, but even the historically most aggressive modeling struggles to generate much more than this. Otherwise, temperatures will continue the below normal trend with even the majority of lower desert locations failing to reach 100F. On Monday and Tuesday, the main negative PV anomaly will have moved well inland with the trough axis and lower level front sweeping through the forecast area. Mixing ratios will decrease further falling into a 7-8 g/kg range essentially precluding thunderstorm formation with instability completely eliminated. The trough passage will allow H5 heights to briefly descend into a 584-588dm range continuing the slightly below normal temperature regime. Through the latter half of the week, ensemble agreement is excellent that the western Conus troughing pattern will dampen allowing subtropical ridging to retrograde back into the Southwest. The preponderance of ensemble evidence suggests a 596dm H5 ridge building back northwest and aligning along the international border and forcing a rapid warming trend. While ensemble guidance spread is modestly wide, there is growing evidence of temperatures in the warmest communities flirting with the 110F threshold again next week. Temperatures of this magnitude start becoming quite rare this late in the summer (i.e. KPHX has only reached 110F or warmer 10 times after Sept 9th in the period of record), thus HeatRisk may start tipping into the Major category again next weekend. && .AVIATION...Updated at 0000Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Diurnal wind patterns expected throughout the period, although some variability in directions during the overnight period remains a likely scenario, particularly at PHX. Cloud decks will generally be FEW-SCT throughout the period, with afternoon decks as low as 6-8 kft. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally be out of the S directions through tomorrow morning, with gustier SW winds developing early tomorrow afternoon. FEW-SCT mid-level cloud decks 7-9 kft may develop tomorrow afternoon. && .FIRE WEATHER... Temperatures will remain slightly below normal through the middle of next week, however the very moist conditions will rapidly dry over the next several days. As a result, scattered showers and storms around the region today will become extremely isolated over higher terrain Sunday, then completely exit all districts for the remainder of next week. While minimum afternoon humidity values will only fall into a 25-40% range this weekend, these values will decrease into the teens during the middle and end of the week. Meanwhile, good to excellent overnight recovery above 60% will retreat closer to a 30- 50% range. Other than a few thunderstorm induced gusts this weekend, winds will be rather light with the typical diurnal upslope/nocturnal drainage components. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18 AVIATION...Young FIRE WEATHER...18
In the hours before
Local storm report, Sep 2, 9:20 PM PDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
920 PM MST Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM Flash Flood 1 S Yuma 32.68N 114.62W
09/02/2023 Yuma AZ Emergency Mngr
Delayed Report. Virginia Drive closed
between 24th St. and 28th St. due to
flooding.
&&
AJNearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.